Mississippi, 2005

Flash Flooding and Damaging Winds in Mississippi, September 25, 2005

September 25, 2005 · NWS MEG · 14 events in 9 counties and zones

10 thunderstorm wind, 4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$64,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 25, 2:15 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 25, 2:15 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
315 AM CDT SUN SEP 25 2005

.DISCUSSION...

TROPICAL DEPRESSION RITA IS NOW THREATENING THE MIDSOUTH WITH
SEVERE WEATHER...HIGH WINDS AND FLOODING. TORNADOES AND FLASH
FLOODING SEEM TO THE MOST SERIOUS THREAT TODAY.

THE EYE AT 3 AM WAS AROUND HOPE AR. THE EYA SHOULD MOVE NORTHEAST
TO JUST NORTHEAST OF LITTLE ROCK BY 7 PM AND ON NORTHEAST TO THE
BOOTHEEL BY 7 AM MONDAY. MAIN FEEDER BAND NOW GOES UP THE
MISSISSIPPI RIVER TO NEAR GREENVILLE MS AND THEN NORTH INTO EAST
CENTRAL AR BEFORE CURVING INTO NORTH CENTRAL AR. THE BAND IS
MOVING SLOWLY EAST. TORNADOES HAVE OCCURRED WITH THIS BAND ALONG
WITH FLASH FLOODING UNDER THE TRAINING HEAVY CELLS.

ANOTHER TORNADO WATCH HAS BEEN ISSUED AND WILL LAST UNTIL 1 PM
DUE TO SLOW MOVEMENT OF THE STORM AND DAYTIME HEATING THAT MIGHT
OCCUR FROM BREAKS IN CLOUD COVER.

STRONG WINDS WITH GUSTS TO 40 MPH WILL BE COMMON OVER THE
MIDSOUTH TODAY. EVEN STRONGER GUSTS COULD OCCUR NEAR HEAVIER
STORMS.

STORMS SHOULD TAPER OFF MONDAY AS THE TROPICAL SYSTEM MOVES TO
THE NORTHEAST AND HIGH PRESSURE FILLS INTO THE AREA.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...TORNADO WATCH UNTIL 1 PM.
FLOOD WATCH IN EFFECT FROM 6 AM CDT SUNDAY THROUGH 6 AM
CDT MONDAY.
WIND ADVISORY IN EFFECT UNTIL 4 PM SUNDAY.

MO...TORNADO WATCH UNTIL 1 PM.
FLOOD WATCH IN EFFECT FROM 6 AM CDT SUNDAY THROUGH 6 AM
CDT MONDAY.
WIND ADVISORY IN EFFECT UNTIL 4 PM SUNDAY.

MS...TORNADO WATCH UNTIL 1 PM.
FLOOD WATCH IN EFFECT FROM 6 AM CDT SUNDAY THROUGH 6 AM CDT
MONDAY.
WIND ADVISORY IN EFFECT UNTIL 4 PM SUNDAY.

TN...TORNADO WATCH UNTIL 1 PM.
FLOOD WATCH IN EFFECT FROM 6 AM CDT SUNDAY THROUGH 6 AM CDT
MONDAY.
WIND ADVISORY IN EFFECT UNTIL 4 PM SUNDAY.

E$$
Hazardous weather outlook, Sep 24, 7:05 PM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
805 PM CDT SAT SEP 24 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-251100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
805 PM CDT SAT SEP 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...
WEST TENNESSEE...NORTH MISSISSIPPI AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

TROPICAL STORM RITA CONTINUES TO MOVE NORTHEAST ACROSS NORTHWEST
LOUISIANA THIS EVENING. CONVECTIVE RAINBANDS ASSOCIATED WITH RITA
WILL MOVE NORTHWESTWARD INTO THE MID-SOUTH THIS EVENING AND TONIGHT.
THESE BANDS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WIND GUSTS AND
POSSIBLE TORNADOES. THE GREATEST POTENTIAL FOR SEVERE WEATHER TONIGHT
WILL BE WEST OF A LINE FROM HAYTI MISSOURI TO HOUSTON MISSISSIPPI.
ANY THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

THE SEVERE WEATHER AND FLASH FLOODING THREAT MAY EXTEND ACROSS
PORTIONS OF THE MID-SOUTH AGAIN ON SUNDAY...WITH THE GREATEST
THREAT AT THIS TIME ACROSS THE SOUTHERN HALF OF THE AREA. THIS AGAIN
WILL DEPEND UPON THE EVENTUAL TRACK AND FURTHER UPDATES WILL BE
PROVIDED TO REFINE THE SEVERE THREAT AND FLASH FLOOD POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE LIKELY ACROSS PORTIONS OF THE MID-SOUTH TONIGHT AND POSSIBLE
AGAIN ON SUNDAY.

The radar

The Memphis radar (KNQA), 143 km away, was scanning. The volume nearest the first event began at 09:22 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Coahoma

When
September 25, 3:25 AM CST to 3:30 AM CST
Where
Coahoma County, Clarksdale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.200, -90.583

A couple of trees were blown down.

Thunderstorm Wind, Lee

When
September 25, 5:05 AM CST to 5:10 AM CST
Where
Lee County, Tupelo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.267, -88.717

A couple of trees were knocked down.

Thunderstorm Wind, Tate

When
September 25, 6:30 AM CST to 6:35 AM CST
Where
Tate County, Senatobia
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.617, -89.950

Numerous trees were knocked down.

Thunderstorm Wind, De Soto

When
September 25, 6:30 AM CST to 6:35 AM CST
Where
De Soto County, Hernando
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.817, -90.000

A few trees were blown down.

Thunderstorm Wind, Lee

When
September 25, 11:52 AM CST to 12:00 PM CST
Where
Lee County, Tupelo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.267, -88.717

Three trees were blown down.

Flash Flood, Lee

When
September 25, 11:52 AM CST to 1:30 PM CST
Where
Lee County, Baldwyn
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.500, -88.633

Several roads were flooded.

Thunderstorm Wind, Alcorn

When
September 25, 12:05 PM CST to 12:10 PM CST
Where
Alcorn County, Kossuth
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.867, -88.633

A few trees were knocked down.

Thunderstorm Wind, Prentiss

When
September 25, 12:30 PM CST to 12:35 PM CST
Where
Prentiss County, Booneville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.650, -88.550

Some trees were blown down.

Thunderstorm Wind, Tishomingo

When
September 25, 12:40 PM CST to 12:45 PM CST
Where
Tishomingo County, Paden
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.667, -88.267

Several trees were knocked down.

Thunderstorm Wind, Monroe

When
September 25, 3:40 PM CST to 3:45 PM CST
Where
Monroe County, 3 mi W of Amory
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
33.983, -88.550

A few trees were blown down across a road.

Flash Flood, Alcorn

When
September 25, 3:59 PM CST to 5:30 PM CST
Where
Alcorn County, Corinth
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
34.933, -88.517

Some roads had 2 to 3 feet of water covering them. The flood waters came close to a few houses.

Thunderstorm Wind, Itawamba

When
September 25, 4:10 PM CST to 4:15 PM CST
Where
Itawamba County, New Salem
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.150, -88.350

Numerous trees were blown down.

Flash Flood, Monroe

When
September 25, 6:20 PM CST to 8:00 PM CST
Where
Monroe County, 2 mi E of Aberdeen
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.817, -88.517

Several roads were flooded. Flood water was approaching several homes.

Flash Flood, Itawamba

When
September 25, 6:30 PM CST to 8:00 PM CST
Where
Itawamba County, New Salem
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.150, -88.350

Flood water was covering numerous yards. Several flooded roads were impassable.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479227, 5479230, 5479228, 5479229, 5479286, 5479287, 5479288, 5479289, 5479290, 5479293, 5479291, 5479292, 5479294, 5479295.